Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 282, NWS Midland/Odessa, TX

October 13, 2008Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 13, 2008, 6:57 PM CDT for Culberson County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2008, 6:57 PM CDT (23:57 UTC)
Expired
Oct 13, 2008, 7:29 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:45 PM CDT, 12 minutes earlier.

Area forecast discussion, Oct 13, 6:45 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT MON OCT 13 2008

.AVIATION...
VFR TO MVFR CEILINGS CAN BE EXPECTED AHEAD OF THE COLD
FRONT...HOWEVER MVFR TO IFR CEILINGS ARE EXPECTED AFTER THE
PASSAGE OF THE COLD FRONT. WITHIN THE NEXT FEW HOURS THE WIND IS
EXPECTED TO SHIFT AND COME FROM THE NORTH AND REMAIN ELEVATED FOR
THE NEXT SEVERAL HOURS. SHOWERS AND THUNDERSTORMS ARE EXPECTED
INTERMITTENTLY THROUGHOUT THE TAF PERIOD. SOME AREAS MAY SEE
VISIBILITY RESTRICTIONS AFTER THE PASSAGE OF THE FRONT DUE TO RAIN
AND/OR FOG.

&&

.PREV DISCUSSION... /ISSUED 207 PM CDT MON OCT 13 2008/

DISCUSSION...
WELL DEFINED COLD FRONT MOVING INTO NRN CWFA THIS PM WITH 3HR MSLP
RISES WEAKENING BUT STILL SUPPORTING SOME SWD MOMENTUM. SW FLOW
WILL HAVE POSITIVE FEED BACK ON FRONT...AS OVERRUNNING DEVELOPS IN
WAKE OF FRONT PRECIP WILL INCREASE WHICH IN TURN WILL COOL AIR
AIDING IN CONTINUED SWD MOVEMENT OF FRONT. DGEX HAD GOOD HANDLE ON
THIS DAYS AGO AND NAM CONTINUES THIS TREND WITH FARTHEST S
POSITION AND COLDEST TEMPS. NAM/GFS 5H HEIGHTS INDICATE MINOR
SHRTWV TROF IN SW MID LEVEL FLOW WILL AID IN PRECIP DEVELOPING
ACRS S PLAINS/LOW ROLLING PLAINS OVERNIGHT. PRECIP CHANCES WILL
INCREASE FARTHER S INTO PB OVERNIGHT...BUT HEAVIEST RAIN AND
HIGHEST CHANCES WILL PROBABLY BE N OF CWFA. STILL HAVE OPTED TO
INCREASE POPS TONIGHT/TUE. OVERRUNNING/UPSLOPE FLOW WILL KEEP LOW
CLOUDS ENTRENCHED AND SEE THIS AS OPPORTUNITY FOR IMPROVEMENT OVER
GUIDANCE. 5H LOW WILL START ITS MOVE E LATE TUES AND TROF AXIS
WILL TRAIL SWWD BEING SLOW TO MOVE E OF CWFA AND WILL NEED TO KEEP
POPS UP IN THE FAR W AND MOVE THEM EWD INTO EARLY WED. AS 5H LOW
MOVES E INTO THE CNTRL PLAINS EARLY WED A SECONDARY SURGE OF COLD
AIR/RE-ENFORCING HIGH PRESSURE WILL MOVE S THRU W TX AND WILL
AGAIN TAKE A SHOT AND IMPROVING OVER GUIDANCE BY UNDERCUTTING IT.
LOW CLOUDS WILL ATTEMPT TO HOLD IN ESPECIALLY FROM MAF S WHERE
UPSLOPE AND MOIST ADVECTION WITH SE 85H WINDS REMAIN IN PLACE.
FARTHER NW LEE TROF WILL FORM ACRS NM AS SHRTWV TROF MOVES THRU
COLORADO THUR. MID LEVEL RIDGING WILL QUICKLY DEVELOP FRI BUT BE
RATHER SHORT-LIVED MOVING E SAT WITH W-SW MID LEVEL FLOW SUN.
ECMWF/GFS STARTS TO DIVERGE WITH FLOW AMPLIFYING MORESO ON MON
WITH MID LEVEL TROF. NEEDLESS TO SAY WARMING TREND WILL OCCUR
THUR-MON. EVEN THOUGH IT BE WARMING DWPNTS ARE FCST TO REMAIN
GENERALLY IN THE 50S SO MORNING LOWS WILL TEND TOWARD THE MILD
SIDE THUR-MON.

HYDROLOGY...
MINOR FLOODING CONTINUES ALONG THE RIO GRANDE FROM PRESIDIO THROUGH
THE BIG BEND REGION. RIVER LEVELS AT PRESIDIO HAVE BEEN SLOWLY
FALLING. THE LATEST RIVER FORECASTS CONTINUE TO CALL FOR DECLINE IN
RIVER LEVELS OVER THE NEXT SEVERAL DAYS. HOWEVER...LEVELS SHOULD
REMAIN IN/NEAR MINOR FLOOD FROM PRESIDIO TO RIO GRANDE VILLAGE
AND GIVEN THE CONTINUED RELEASES FROM LUIS LEON RESERVOIR...THE
FLASH FLOOD WATCH WILL REMAIN IN EFFECT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

76
Hazardous weather outlook, Oct 13, 1:59 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
159 PM CDT MON OCT 13 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
159 PM CDT MON OCT 13 2008 /1259 PM MDT MON OCT 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL PUSH SOUTHWARD ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS EVENING AND TONIGHT. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT FOLLOWING
THE PASSAGE OF THE COLD FRONT. LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE POSSIBLE TONIGHT...MAINLY ACROSS
THE NORTHERN PERMIAN BASIN AND LEA COUNTY NEW MEXICO. THE
STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING CLOUD TO GROUND
LIGHTNING.

WATER RELEASES FROM LUIS LEON RESERVOIR IN MEXICO WILL CONTINUE TO
RESULT IN FLOODING ALONG THE RIO GRANDE FROM PRESIDIO TO RIO GRANDE
VILLAGE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND OR THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE
REGION TUESDAY AND WEDNESDAY. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY TUESDAY MORNING.

FLOODING IS ALSO EXPECTED TO CONTINUE ACROSS THE RIO GRANDE
VALLEY DUE TO CONTINUED RELEASES FROM LUIS LEON RESERVOIR IN
MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 6:24 PM CDTSevere Thunderstorm WarningMAFLoving66 min
Oct 13, 5:58 PM CDTSevere Thunderstorm WarningMAFLea62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.